Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Tallahassee, FL

July 10, 2001Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 10, 2001, 6:05 PM CDT for Walton County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 6:05 PM CDT (23:05 UTC)
Expired
Jul 10, 2001, 6:30 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS52 KTAE 102305
SVRTLH
FLC131-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM CDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WALTON COUNTY IN FLORIDA

* UNTIL 630 PM CDT...

* AT 605 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF RED BAY...OR ABOUT 13 MILES SOUTHEAST OF DE FUNIAK
  SPRINGS...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM CDT...
  RED BAY...KNOX HILL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


LAT...LON 3063 8611 3053 8606 3049 8587 3060 8590
          3072 8588

.END

13-EDMONSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 1:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT TUE JUL 10 2001

CURRENTLY 88D'S DETECTING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS...AS WELL AS GULF AND FRANKLIN
COUNTIES. ALL OF THIS ACTIVITY IS MOVING SLOWLY TO THE ESE. LATEST
LOOP ALSO INDICATES THAT CONVECTION IS BEGINNING TO POP OVER INLAND
FLORIDA ZONES. CURRENT POPS OF 40-50% FOR THE REMAINDER OF THIS AFTN
LOOKS GOOD SO FAR.

MODELS/ZONES: UPPER LEVELS REMAIN ABOUT THE SAME WITH A BIG RIDGE
OVER THE CENTER OF THE NATION AND A LOW IN EASTERN CANADA WHICH IS
PROGGED TO DROP DOWN INTO THE NEW ENGLAND STATES BY THE END OF THE
FORECAST PERIOD. THE WEAK VORT LOBE OVER THE SOUTHEASTERN STATES IS
FORECAST TO CONTINUE MOVING SOUTH THRU THE REST OF THE DAY AND INTO
THE NORTHERN GULF WATERS OVERNIGHT.

AT THE SURFACE A WEAK BOUNDARY REMAINS JUST TO THE NORTH OF THE CWFA
THROUGH THE FORECAST PERIOD...BUT IT IS NOT UNTIL LATE WEDNESDAY
WHEN THE BOUNDARY BECOMES MORE PRONOUNCED AS THE UPPER LEVEL ENERGY
ASSOCIATED WITH THE LOW DROPS DOWN THE ATLANTIC COAST. EVEN BY LATE
THURSDAY (60 HRS) A WEAK SURFACE LOW AND FRONTAL BOUNDARY WILL
RESIDE OVER CENTRAL ALABAMA AND GEORGIA. MODELS INDICATE THAT
1000-500MB MEAN RH VALUES WILL BE GENERALLY IN THE 60-70% RANGE ON
WEDNESDAY AND 50-60 PERCENT FOR THURSDAY.

1000-700MB MEAN VECTOR WINDS ARE FORECAST TO BE FROM THE NW AT 10
KNOTS OR LESS FOR WEDNESDAY...WHICH IS A TYPE 8 REGIME BASED ON OUR
LOCAL SEABREEZE CLIMATOLOGY. FOR THURSDAY IT LOOKS LIKE A COMBO OF
TYPE 8 AND 4 (WHICH IS MORE OF A WESTERLY COMPONENT). AT ANY RATE
CLIMATOLOGY WOULD SUGGEST THAT THESE TWO REGIMES TYPICALLY RESULT IN
POPS COVERAGE OF AROUND 20-50 PERCENT. HOWEVER...SINCE BOTH PW'S AND
CAPE FROM MODEL SOUNDINGS ARE WELL ABOVE NORMAL (PW'S ABOVE 2 INCHES
AND CAPES RANGING FROM 2500-3500 J/KG THE NEXT TWO DAYS WILL GO
HIGHER THAN NORMAL FOR POPS. IN A NUTSHELL THIS MEANS NOT MUCH OF A
CHANGE FROM THE PREVIOUS FORECAST PACKAGE. WILL CONTINUE TO USE 40%
FOR AL AND GA ZONES NEXT TWO DAYS...AND 50% FOR THE FLORIDA ZONES.
FOR THE EVENINGS WILL USE 20-30%. THESE NUMBERS ALSO MATCH FAIRLY
WELL WITH GUIDANCE FIGURES.

MODEL TEMPS LOOK PRETTY GOOD FOR LOWS...BUT HIGHS SEEM A LITTLE TOO
LOW...SO WILL KEEP THE MID 90 GOING FOR INLAND ZONES AND LOW 90S
ALONG COASTAL AREAS.

MARINE: WINDS REMAIN BASICALLY FROM THE WEST THROUGH THE PERIOD AT
10 TO 15 KNOTS WITH SEAS RANGING FROM 3 TO 5 FEET. IT IS NOT UNTIL
LATE SATURDAY AND EARLY SUNDAY THAT WINDS SHIFT TO THE NE...IF THE
AVN AND MRF SOLUTIONS ARE CORRECT. I DON'T ANTICIPATE MEETING SCEC
CRITERIA DURING THIS FORECAST PACKAGE...BUT IT MAY BE CLOSE...AS THE
FRONT APPROACHES FROM NORTH LATE IN THE FORECAST PERIOD CAUSING A
TIGHTENING OF THE GRADIENT.

EXTENDED: MRF CONTINUES TO BE AGGRESSIVE IN PUSHING A FRONTAL
BOUNDARY THRU THE FORECAST AREA BY LATE SATURDAY AND DOWN THE
FLORIDA PENINSULA INTO MID WEEK. OVER MY CWFA MRF SHOWS A HIGH OVER
THE CAROLINAS DURING THE EARLY AND MIDDLE OF NEXT WEEK WITH E TO NE
WINDS EXPECTED. HOWEVER...I AM NOT SO SURE ABOUT THIS SOLUTION...
ESPECIALLY SINCE BOTH THE MRF MOS GUIDANCE (MEX)...AND THE FMR
NUMBERS KEEP POPS IN THE CHANCE CATEGORY DURING THE ENTIRE EXTENDED
PERIOD. AVN SHOWS A SIMILAR SOLUTION WITH THE LOW AND ASSOCIATED
BOUNDARY INTO THE NORTHEAST GULF BY LATE SATURDAY/EARLY SUNDAY...BUT
IT ALSO KEEPS MEAN RH FAIRLY HIGH SO WILL CONTINUE THE TREND OF
SCATTERED POPS IN THE EXTENDED FORECAST.

FIRE WEATHER: NO REQUIREMENTS.

PRELIMINARY NUMBERS:

TLH 076/095 076/095  3525
PFN 079/092 079/092  3525
DHN 076/095 075/095  2424
ABY 076/096 075/095  2424
VLD 076/095 076/095  2424

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MOLLERE

In the hours before

Special weather statement, Jul 10, 1:26 PM CDT, 4 hours 39 minutes before
FLZ014-015-017-018-026>028-034-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT TUE JUL 10 2001

SCATTERED TO NUMEROUS STRONG SHOWERS AND THUNDERSTORMS WILL MOVE EAST
TO SOUTHEAST 15 MPH DURING THE MID AFTERNOON HOURS FROM EASTERN GULF
EAST THROUGH FRANKLIN...LIBERTY...WAKULLA...SOUTHERN JEFFERSON AND
TAYLOR COUNTIES AND...TO A LESSER EXTENT...SOUTHERN GADSDEN...LEON
AND DIXIE COUNTIES. SOME OF THESE STORMS WILL BUILD BACK NORTHWARD
AND WILL GENERATE TORRENTIAL RAIN...FREQUENT LIGHTNING...GUSTY WINDS
TO 45 MPH AND POSSIBLY SMALL HAIL. LOCALIZED SMALL STREAM AND STREET
FLOORINGS REMAIN POSSIBLE.

WHILE A FEW OF THE STORMS MAY BRIEFLY REACH SEVERE LIMITS WITH
DAMAGING WINDS...NO WIDESPREAD SEVERE WEATHER IS EXPECTED AND
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

BLOCK

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.